Colorado, 2023Hail in Colorado, July 13, 2023
July 13, 2023 · NWS GLD · 4 events in 1 county or zone
During the afternoon of July 13th, a cluster of thunderstorms developed in East-Central Colorado and moved south-southeastward across the region. One of these thunderstorms became severe and produced hail up to baseballs in size within the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of July 13th, a cluster of thunderstorms developed in East-Central Colorado and moved south-southeastward across the region. One of these thunderstorms became severe and produced hail up to baseballs in size within the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 10:28 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 13, 10:28 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1128 AM MDT Thu Jul 13 2023
.SHORT TERM...(Today through Saturday night)
Issued at 445 AM MDT Thu Jul 13 2023
Synoptic Overview: A flattened upper level ridge -- presently
situated over the Desert Southwest and Southern Plains -- will
gradually amplify and migrate westward to the Pacific Coast this
weekend.
Today-Tonight: Challenging convective forecast. The Tri-State
area will remain on the southern fringe of the mid-latitude
westerlies.. on the northern periphery of the aforementioned
ridge.. amidst a somewhat typical/climatological (albeit poorly-
defined) low-level pattern characterized by a weak/broad lee
surface trough in Colorado and modest southerly return flow in far
western KS. At 0930 UTC this morning, a NW-SE oriented line of
convection -- extending (roughly) ~200 miles from Alliance-North
Platte-Lexington, NE -- was ongoing and intensifying. Simulated
reflectivity forecasts via current and recent runs of the HRRR
suggest that outflow /rain-cooled airmass/ emanating from the
aforementioned convective will progress southward into southwest
NE and northwest KS this morning.. possibly aiding in the
development of scattered convection north and northeast of
Goodland between 12-16Z.. or, at the very least.. altering low-
level height/wind fields and the thermodynamic environment --
increasing forecast complexity (and decreasing forecast
confidence). Simulated REF forecasts via the HRRR suggest that
low-level convergence invof the dryline may be sufficient for
isold convective development around peak heating (~20-21Z) in
eastern CO (Yuma-Kit Carson) -- where rich low-level moisture
(60-65F dewpoints) and steep mid-level lapse rates (8-9 C/km)
associated with a recovering elevated mixed layer /EML/ will
foster strong instability (2500-3500 J/kg MLCAPE) in the presence
of strong /40-50 KT/ effective deep layer shear. With this in
mind.. expect a potential for robust supercells capable of
producing very large hail and damaging winds.. mainly in eastern
CO and extreme western KS between 20-03 UTC (2-9 pm MDT). With
right-mover motion from the NNW (330-350 degrees).. expect
storm motion (generally) toward the SE-SSE. Anticyclonic splits
(if any), would track toward the NE-ENE (left-mover motion from
the SW-WSW, or 230-250 degrees).
Fri-Fri night: W flow aloft will veer to the NW in this period..
as the aforementioned ridge retrogrades west toward the Pacific
Coast and amplifies /extends northward/ through the Intermountain
West and PAC NW. Guidance suggests small amplitude waves in WNW-NW
flow aloft may aid convective development in south-central
Nebraska Fri afternoon.. with activity propagating southward into
central/eastern Kansas (toward an untapped, strongly unstable
airmass) Fri evening -- largely missing and/or circumventing the
Tri-State area -- though, this may be somewhat dependent upon
prior convective evolution and airmass modification.
Sat-Sat night: NW flow aloft may tend to promote surface
troughing/cyclogenesis in the lee of the southern Rockies (e.g.
NM) in this period -- particularly in the wake of widespread
convection propagating southward from the Central to Southern
Plains Fri eve/night. Expect relatively cooler temperatures and
[overall] decreased potential for convection.
.LONG TERM...(Sunday through Wednesday)
Issued at 120 AM MDT Thu Jul 13 2023
This mornings guidance (GFS/GEM/ECMWF/GEFS) suggests that a weather
disturbance moves out of east central Wyoming and into our forecast
area east of the CO/KS border Sunday late afternoon through the
overnight hours, supporting NBM model slight chance pops. High
temperatures are forecast to be in the middle 80s to lower 90s with
low temperatures in the 60 to 65 degree range.
On Monday, 500mb heights rise slightly as the upper ridge broadens a
bit from its center over Arizona/New Mexico. This slight shift in
the upper pattern pushes any appreciable moisture needed for
rainfall just out of the area per 850-500mb relative humidity
forecasts from the GFS/GEM/ECMWF models. High temperatures are
forecast to be in the 90 to 95 degree range. If we have full mixing
to 850mb, we could see highs about 4F higher. Low temperatures fall
into the lower to middle 60s.
The upper ridge axis spreads further east Tuesday and with low
pressure moving toward North Dakota, the flow aloft becomes nearly
zonal. There is pretty good agreement between the GFS/GEM/ECMWF
models in bringing a weather system through the area from the
Cheyenne Ridge area during the mid afternoon through midnight hours,
supporting some slight chance to low chance pops for thunderstorms.
High temperatures are forecast to be in the 90 to 95 degree range
with low temperatures in the lower 60s to around 70.
Subtle changes at 500mb Wednesday, nothing worth really mentioning.
We'll have another chance of afternoon through midnight
thunderstorms. High temperatures generally remain in the lower to
middle 90s with low temperatures in the lower 60s to around 70.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM MDT Thu Jul 13 2023
Mid to low level clouds through the middle of the day are expected
to keep both KGLD and KMCK hovering around the MVFR and IFR ceiling
criteria. Thunderstorms are expected this afternoon, generally
between 21 & 5Z. Fog overnight is possible again with potential
impacts more likely at the KGLD site. There is another potential
round of storms for tomorrow afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...Vincent
LONG TERM...99
AVIATION...JN/CA
Hazardous weather outlook, Jul 13, 11:29 AM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1229 PM MDT Thu Jul 13 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1229 PM MDT Thu Jul 13 2023 /129 PM CDT Thu Jul 13 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Severe Thunderstorm Watch has been issued for portions of eastern
Colorado, southwest Nebraska, and northwestern Kansas until 8 PM MDT.
Isolated severe thunderstorms capable of producing large hail and
damaging winds are possible this afternoon into this evening, mainly
in eastern Colorado and adjacent Kansas and Nebraska border counties
between 2 PM and 9 PM MDT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Scattered thunderstorms may develop along and east of Highway
83 Friday afternoon. While an isolated severe storm cannot be ruled
out, severe weather may largely be confined southeast of the Tri-
State area, over portions of central and southern Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jul 13, 6:10 AM MST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
710 AM MDT Thu Jul 13 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton,
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley,
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
710 AM MDT Thu Jul 13 2023 /810 AM CDT Thu Jul 13 2023/
Patchy to dense fog is moving across the Tri-State area with
localized visibility reductions down to 1/4 mile. Widespread
reductions of visibility to under 6 miles have been reported
across the area.
CA
Local storm report, Jul 13, 6:37 AM MST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
737 AM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM Fog 1 WSW Goodland 39.34N 101.73W
07/13/2023 E0.25 mi Sherman KS Public
Frontier Ag Camera at intersection of Hwy
24/27.
&&
JNHail, Kit Carson
- When
- July 13, 12:05 PM MST to 12:50 PM MST
- Where
- Kit Carson County, 11.76 mi N of Seibert
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 39.470, -102.873
At 1:39PM MDT, report received that a few baseball sized hailstones fell at location. Hail averaged between one-quarter to three-quarters of an inch in diameter and began about 30-45 minutes ago at location. Time is based on radar imagery and report information.
Hail, Kit Carson
- When
- July 13, 12:05 PM MST
- Where
- Kit Carson County, 17.19 mi N of Seibert
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.548, -102.910
Spotter reported hail up to pennies in size at location.
Hail, Kit Carson
- When
- July 13, 12:50 PM MST
- Where
- Kit Carson County, 6.92 mi N of Seibert
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.400, -102.873
Report received of a lot of golf ball sized hail falling at location.
Hail, Kit Carson
- When
- July 13, 1:55 PM MST
- Where
- Kit Carson County, 13.35 mi SSW of Bethune
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.056, -102.578
Report received of hail up to pennies in size at location.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, July 13 to 14, 20231 death · $260,000 · 74 kt wind · 37 events
- Excessive Heat in Louisiana, July 13, 20231 death · 6 events
- Flash Flooding and Damaging Winds in Mississippi, July 13, 2023$3.7 million · 11 events
- Hail in Minnesota, July 13, 2023$1.0 million · 3 in hail · 17 events
- Hail and Damaging Winds in Minnesota, July 13, 2023$648,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in New York, July 13, 2023$624,000 · 51 kt wind · 16 events
- Tornado and Damaging Winds in Vermont, July 13, 20231 injured · $360,000 · EF0 · 19 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2023$186,000 · 1.25 in hail · 36 events
- Flash Flooding in Vermont, July 13 to 19, 2023$400,000 · 4 events
- Hail and Damaging Winds in Virginia, July 13, 2023$92,000 · 1 in hail · 33 events
- Flash Flooding and Flooding in New York, July 13 to 15, 20231 injured · 1.25 in hail · 68 events
- Hail in South Dakota, July 13, 2023$120,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120491, 1120493, 1120492, 1120494.